Break the habit: Painkillers and sedatives
What damage am I doing?
Taking non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen or diclofenac for arthritis or muscle pain can, over time, raise your risk of ulcers, gastrointestinal (GI) bleeding, high blood pressure and heart attack.
It is estimated that every year in the UK, NSAID use causes about 65,000 upper GI emergencies, resulting in 12,000 hospitalisations with stomach ulcers and GI bleeds and approximately 2,600 deaths. The annual NSAID-related death rate is higher than that of asthma, cervical cancer or malignant melanoma.
If you take an NSAID regularly, even for less than two weeks, you have a 3.6 percent chance of developing a stomach ulcer and a 3 percent risk of a duodenal ulcer, according to one study. Take the drug for more than four weeks, and the ulceration rates rise to 6.8 per cent and 4 per cent respectively. The risk increases with age and is higher in women than in men.
NSAID users also have a doubled risk of kidney failure. And an estimated 300 deaths and 30,000 hospital admissions annually from congestive heart failure may be linked to NSAID use. In one Oxford University study, the risk of heart attack or stroke increased by 51 percent among people taking high doses of ibuprofen (800mg three times a day) and by 63 percent for high-dose diclofenac (75mg twice a day).
The annual NSAID-related death rate is higher than that of asthma, cervical cancer or malignant melanoma.
Because the same drugs tend to pop up in many different remedies, if you use over-the-counter medications regularly it's easy to take too much inadvertently. For example, you may pop one pill for a headache then later take a cold remedy containing similar ingredients, then your usual tablet to ease joint pains.
Automatically reaching for pills for minor aches and pains can easily become a habit. About one in five people who take painkillers for frequent headaches develop so-called ‘rebound headaches’ when the drug wears off and so may be tempted to take yet another pill.
Over-the-counter or prescription sedatives can also cause serious problems and may also be habit-forming. You can become dependent on sleeping pills in just two weeks, then, when you try to stop, wham, you get rebound insomnia and need another prescription.
Suppose that, like one in three older people in the UK, you're taking a sleeping pill from your GP. You add an over-the-counter antihistamine for hay fever, then a codeine-containing painkiller for backache. They're all sedating. So you're putting yourself at high risk of side effects like dizziness, impaired balance, confusion and disorientation, which can lead to serious consequences such as falls, accidents, and car crashes.
According to a major analysis reported in the British Medical Journal of 24 studies carried out over 37 years and involving nearly 2,500 people aged over 60, the risk of side effects from sleeping pills alone considerably outweighed the benefits of such drugs.
Can I undo the damage?
Yes! New pain-relief strategies can ease muscle, joint and head pain with fewer pills and fewer side effects. And kicking the sedative and prescription pain pill habit is possible with commitment and support.
Once the pill taking has ceased, your body will quickly recover from the effects.
Read more: How to give up smoking cigarettes and cigars
You may cut your risk of heart and high blood pressure problems as well as gastrointestinal ulcers and bleeding. You'll be more alert, less at risk of falls and other accidents, and you won't be increasingly dependent on pills that do less and less good over time.
Your repair plan
- Watch for warning signs of GI trouble. If you take prescription or over-the-counter NSAIDs or other painkillers regularly, tell your doctor about any unusual symptoms right away. These might include abdominal pain, bleeding or black, tarry stools (a possible sign of upper GI bleeding).
- Talk to your GP about NSAID side effects. If you need NSAIDs on a long-term basis, whether you're using over-the-counter tablets or prescribed medication, check whether there are alternative medicines that might work—especially if you have risk factors such as being over 75, obesity, high blood pressure or a history of GI ulcers.
- If you must take an NSAID on a regular basis, protect your stomach. Make sure that your GP is prescribing a proton-pump inhibitor, a drug that blocks the production of irritating stomach acid, reducing your risk of stomach ulcers and bleeding.
- For frequent headaches, see your doctor about a migraine-stopping drug. Many headache-prone people have migraines, which can be stopped quickly with the right medication.
- Check out alternative pain-relief strategies. For arthritis pain, strategies could include weight loss, gentle exercise, acupressure and adding more omega-3 fatty acids to your diet. And topical NSAIDs—creams and gels—applied directly over the site of the pain may work just as well as tablets, with fewer side effects, according to a 2008 British study of almost 600 patients aged over 50 with chronic knee pain at Queen Mary University of London. For back pain, exercise and stress relief are excellent. For headaches, avoid triggers such as certain foods, drinks and situations (stress, sleeplessness, getting too hungry).
- Adopt ‘sleep hygiene’ strategies instead of sleeping pills. Avoid late-evening caffeine and too much activity or excitement (no late-night horror movies). Have a small snack containing the sleep-promoting amino acid tryptophan, such as a banana or a small piece of chicken or turkey, about an hour before bedtime. Or make yourself a soothing chamomile tea or some warm milk and honey. And make sure your bedroom is dark and quiet.